Alert archive / Kansas / Flash Flood Warnings in 2008
Flash Flood Warning 41, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Sep 23, 2008, 6:25 PM CDT for Saline County, Kansas. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2008, 6:25 PM CDT (23:25 UTC)
- Expired
- Sep 23, 2008, 11:35 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Saline County, KS
The radar
The Topeka radar (KTWX), 130 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 8:00 PM CDT | FLOOD | 7 Se Brookville, KS | WATER WAS COVERING LINK ROAD JUST SOUTH OF WATER WELL ROAD. TOWER AT THE FIRING RANGE REPORTED BETWEEN 5.5 AND 6 INCHES OF RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 232325
FFWICT
KSC169-240515-
/O.NEW.KICT.FF.W.0041.080923T2325Z-080924T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CDT TUE SEP 23 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SALINE COUNTY IN CENTRAL KANSAS.
* UNTIL 1215 AM CDT.
* AT 614 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAINS FROM THUNDERSTORMS OCCURRING OVER THE WARNED AREA.
DOPPLER RADAR ESTIMATED BETWEEN 3 AND 5 INCHES OF RAIN HAVE FALLEN
ACROSS THE WARNED AREAS...WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO
2 INCHES POSSIBLE THRU 8 PM CDT.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ASSARIA...BRIDGEPORT...BROOKVILLE...GLENDALE...GYPSUM...NEW
CAMBRIA...SALINA...SMOLAN...SALINA AIRPORT.
AT 613 PM CDT...A TRAINED SPOTTER REPORTED THAT FLOODING THAT BEEN
OCCURRING IN FIELDS AND DITCHES HAD SPREAD ACROSS ASSARIA ROAD 4
MILES WEST OF ASSARIA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD
OR HIGHWAY...ESPECIALLY AT NIGHT THE WATER DEPTH MAY BE TOO GREAT
TO ALLOW YOUR CAR TO CROSS SAFELY.
THIS FLASH FLOOD WARNING REPLACES THE FLOOD WARNING THAT HAD BEEN IN
EFFECT FOR SALINE COUNTY SINCE 500 PM CDT.
LAT...LON 3860 9737 3861 9793 3893 9793 3894 9792
3896 9792 3896 9791 3896 9737
$$
ES3 follow-up statements
000
WGUS73 KICT 240045
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
745 PM CDT TUE SEP 23 2008
KSC169-240515-
/O.CON.KICT.FF.W.0041.000000T0000Z-080924T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALINE KS-
745 PM CDT TUE SEP 23 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
SALINE COUNTY...
AT 739 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREAS THRU 11 PM CDT...WHICH WOULD LIKELY BRING RAINFALL
TOTALS INTO THE 3 TO 4 INCH RANGE.
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD
OR HIGHWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.
LAT...LON 3860 9737 3861 9793 3893 9793 3894 9792
3896 9792 3896 9791 3896 9737
$$
ES000
WGUS73 KICT 240105
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT TUE SEP 23 2008
KSC169-240515-
/O.CON.KICT.FF.W.0041.000000T0000Z-080924T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALINE KS-
805 PM CDT TUE SEP 23 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
SALINE COUNTY...
AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER THE WARNED
AREA.
AT 800 PM CDT...A TRAINED SPOTTER REPORTED 5 TO 6 INCHES OF RAIN 7
MILES SOUTHEAST OF BROOKVILLE. THE TRAINED SPOTTER ALSO REPORTED
THAT SPRING CREEK WAS RISING RAPIDLY
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREAS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG
THE BANKS OF CREEKS AND STREAMS. FLASH FLOODING IS VERY LIKELY ALONG
SPRING CREEK
NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD
OR HIGHWAY...ESPECIALLY AT NIGHT THE WATER DEPTH MAY BE TOO GREAT
TO ALLOW YOUR CAR TO CROSS SAFELY.
LAT...LON 3860 9737 3861 9793 3893 9793 3894 9792
3896 9792 3896 9791 3896 9737
$$
ES000
WGUS73 KICT 240435
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1135 PM CDT TUE SEP 23 2008
KSC169-240445-
/O.CAN.KICT.FF.W.0041.000000T0000Z-080924T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SALINE KS-
1135 PM CDT TUE SEP 23 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SALINE COUNTY...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3860 9737 3861 9793 3893 9793 3894 9792
3896 9792 3896 9791 3896 9737
$$
ESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 3:15 PM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 23, 3:15 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT TUE SEP 23 2008 .DISCUSSION... FORECAST CHALLENGES...PRECIP/CONVECTIVE CHANCES THRU WEDNESDAY...AND THEN AGAIN EARLY NEXT WEEK. UPPER TROF WILL CONTINUE TO MOVE EAST ACROSS THE NORTHERN PLAINS TONIGHT. THE ASSOCIATED SURFACE COLD FRONT WHICH TRAILS SOUTH INTO NORTH CENTRAL/WESTERN KANSAS WILL HAVE A HARD TIME MAKING MUCH MORE SOUTHEAST PROGRESS...AS THE BETTER DYNAMIC PUSH STAYS NORTH AND MID LEVEL RIDGING DEVELOPS ACROSS THE AREA BY MORNING. HOWEVER A SHALLOW OUTFLOW BOUNDARY MAY TRANSLATE SOUTHEAST ACROSS CENTRAL KANSAS THIS EVENING/OVERNIGHT...WITH THE MAIN SYNOPTIC SURFACE FRONT REDEVELOPING ALONG OR NORTH OF THE I-70 CORRIDOR ON WEDNESDAY. WILL KEEP MODEST PRECIP/CONVECTIVE CHANCES ALONG THE SURFACE FEATURES THRU WEDNESDAY...MAINLY ACROSS CENTRAL KANSAS...THOUGH CANNOT RULE OUT A ROUGE STORM INTO SOUTH CENTRAL KANSAS THIS EVENING. OTHERWISE...RIDGING ALOFT FROM THE SOUTHERN ROCKIES INTO THE CENTRAL PLAINS WILL PORTEND TO BASICALLY DRY AND WARM WEATHER FOR THE END OF THE WEEK...WITH HIGHS IN THE 80S AND LOWS AROUND 60. THE NEXT CHALLENGE WILL COME OVER THE WEEKEND AND INTO EARLY NEXT WEEK...AS A COUPLE OF SURFACE COLD FRONTS DROP SOUTH ACROSS THE MIDWEST/CENTRAL PLAINS. A SHORTWAVE TROF WILL MOVE SOUTHEAST ACROSS THE UPPER MIDWEST ON SATURDAY WITH SHALLOW COLD FRONT DROPPING SOUTH ACROSS KANSAS. THE ECMWF IS A BIT MORE BEARISH WITH THIS FRONT...AND THE FORECAST CONSENSUS WAS TO MAKE LITTLE CHANGES FOR NOW AND KEEP TEMPERATURES WARMISH IN THE 80S. ALSO LITTLE MOISTURE TO WORK WITH THIS FRONT...SO WILL KEEP FORECAST DRY. THE MEDIUM RANGE MODELS ARE SHOWING A STRONGER TROF DROPPING SOUTH ACROSS THE UPPER MIDWEST/GREAT LAKES FOR EARLY NEXT WEEK WHICH SHOULD PUSH A MODERATE STRENGTH CANADIAN FRONT AND COOLER AIRMASS SOUTH INTO THE AREA. MOISTURE NOT OVERLY IMPRESSIVE WITH THIS FRONT AS WELL...HOWEVER CONSENSUS WAS TO HAVE SLIGHT SHOWER CHANCE ON MONDAY INTO MONDAY NIGHT MAINLY NORTH AND EAST OF WICHITA. DARMOFAL && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED PRE-FRONTAL SHOWERS AND THUNDERSTORMS WILL AFFECT RSL TERMINAL THIS AFTERNOON INTO THIS EVENING...AND SLN TERMINAL THIS EVENING INTO TONIGHT. ACTIVITY MAY REACH HUT/ICT AS WELL THIS EVENING...BUT PROBABILITIES ARE LOWER. COULD SEE STRONG/MARGINALLY SEVERE STORMS THIS AFTERNOON/EVENING FOR RSL/SLN WITH STRONG WIND/HAIL/HEAVY RAIN THE PRIMARY THREATS. SOUTHWARD PUSH OF FRONT SHOULD HALT TONIGHT...LIKELY ONLY MAKING IT AS FAR SOUTH AS CENTRAL KS BEFORE RETREATING NORTHWARD LATE TONIGHT AND WEDNESDAY. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 63 85 62 85 / 10 10 10 10 HUTCHINSON 62 85 61 85 / 20 10 10 10 NEWTON 62 84 61 84 / 20 10 10 10 ELDORADO 62 85 60 85 / 20 10 10 10 WINFIELD-KWLD 63 85 61 85 / 10 10 10 10 RUSSELL 60 86 60 86 / 20 20 10 10 GREAT BEND 61 86 60 86 / 20 20 10 10 SALINA 62 86 61 86 / 30 20 10 10 MCPHERSON 62 86 61 86 / 30 20 10 10 COFFEYVILLE 61 85 59 85 / 10 10 10 10 CHANUTE 61 85 59 85 / 10 10 10 10 IOLA 61 84 59 84 / 20 10 10 10 PARSONS-KPPF 61 85 59 85 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Sep 23, 3:46 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 346 PM CDT TUE SEP 23 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 346 PM CDT TUE SEP 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO AFFECT CENTRAL KANSAS THIS EVENING WITH A FEW STRONG STORMS POSSIBLE...CAPABLE OF DIME SIZE HAIL AND WINDS TO 50 MPH. ISOLATED STORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL KANSAS THIS EVENING...WITH A SLIGHT CHANCE OF STORMS ACROSS CENTRAL AND PARTS OF SOUTHEAST KANSAS OVERNIGHT. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON WEDNESDAY ACROSS CENTRAL KANSAS. A FEW STRONG STORMS WILL AGAIN BE POSSIBLE DURING THE LATE AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
In the hours before
Special weather statement, Sep 23, 4:47 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 447 PM CDT TUE SEP 23 2008 KSZ049-232215- SALINE- 447 PM CDT TUE SEP 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SALINE COUNTY... AT 444 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF SMOLAN...OR 10 MILES SOUTHWEST OF SALINA...AND MOVING EAST AT 28 MPH. PENNY TO NICKEL SIZED HAIL AND 40 TO 50 MPH WINDS ARE EXPECTED FROM THIS THUNDERSTORM. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS...OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. ES
Local storm report, Sep 23, 4:50 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 2 SE BROOKVILLE 38.75N 97.84W
09/23/2008 M0.75 INCH SALINE KS TRAINED SPOTTER
&&
KEDLocal storm report, Sep 23, 4:57 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 2 SE BROOKVILLE 38.75N 97.84W
09/23/2008 E45 MPH SALINE KS TRAINED SPOTTER
&&
RECLocal storm report, Sep 23, 5:31 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM FLOOD 3 E BROOKVILLE 38.77N 97.81W
09/23/2008 SALINE KS LAW ENFORCEMENT
WATER OVER THE ROAD NEAR THE INTERSECTION OF HIGHWAY 140
AND REESE ROAD.
&&
RECSpecial weather statement, Sep 23, 5:52 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 552 PM CDT TUE SEP 23 2008 KSZ049-232315- SALINE- 552 PM CDT TUE SEP 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SALINE COUNTY... AT 548 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ASSARIA...OR 8 MILES SOUTH OF SALINA...AND MOVING NORTHEAST AT 25 MPH. PENNY SIZED HAIL AND 40 TO 50 MPH WINDS ARE POSSIBLE FROM THIS STORM. THESE THUNDERSTORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS...OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. ES
Local storm report, Sep 23, 6:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
604 PM CDT TUE SEP 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL SMOLAN 38.74N 97.68W
09/23/2008 M0.75 INCH SALINE KS TRAINED SPOTTER
RELAYED BY WFO TOPEKA.
&&
EPSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 5:01 PM CDT | Areal Flood Warning | ICT | Saline | 6 hr |
| Sep 23, 6:28 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 62 min |
| Sep 23, 6:33 PM CDT | Areal Flood Warning | ICT | Ellsworth | 112 min |
Nearby
Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.